Alert archive / New York / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS New York, NY

July 31, 201610 counties in New York; 5 counties in New Jersey; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this flash flood watch at Jul 31, 2016, 4:56 AM EDT for 10 counties in New York; 5 counties in New Jersey; Greater Bridgeport Planning Region, Connecticut. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 4:56 AM EDT (08:56 UTC)
Expired
Jul 31, 2016, 3:17 PM EDT
In force
10 hr
Issued by
NWS New York, NY
Flood severity
None

Counties Greater Bridgeport Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 93 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

975 
WGUS61 KOKX 310856
FFAOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NEW YORK NY
456 AM EDT SUN JUL 31 2016

...HEAVY RAIN COULD LEAD TO FLASH FLOODING TODAY...

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-312300-
/O.NEW.KOKX.FF.A.0003.160731T0856Z-160801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
456 AM EDT SUN JUL 31 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT... 
  NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK...INCLUDING THE 
  FOLLOWING AREAS...IN SOUTHERN CONNECTICUT...NORTHERN FAIRFIELD 
  AND SOUTHERN FAIRFIELD. IN NORTHEAST NEW JERSEY...EASTERN 
  BERGEN...EASTERN ESSEX...EASTERN PASSAIC...EASTERN UNION... 
  HUDSON...WESTERN BERGEN...WESTERN ESSEX...WESTERN PASSAIC AND 
  WESTERN UNION. IN SOUTHEAST NEW YORK...BRONX...KINGS 
  (BROOKLYN)...NEW YORK (MANHATTAN)...NORTHERN NASSAU...NORTHERN 
  QUEENS...NORTHERN WESTCHESTER...ORANGE...PUTNAM...RICHMOND 
  (STATEN ISLAND)...ROCKLAND...SOUTHERN NASSAU...SOUTHERN QUEENS 
  AND SOUTHERN WESTCHESTER. 

* THROUGH THIS EVENING

* THE LOCAL AREA WILL LIE JUST NORTH OF A WARM FRONT TODAY IN A
  MOISTURE LADEN AIRMASS. SHOWERS DEVELOPING OVER THE AREA THIS
  MORNING COULD PRODUCE HEAVY RAIN AT TIMES WITH SOME EMBEDDED
  THUNDERSTORMS. HOWEVER...INCREASING INSTABILITY IN COMBINATION
  WITH COPIOUS MOISTURE AND A BOUNDARY NEARBY THIS AFTERNOON HAS
  THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS TO
  DEVELOP AND TRACK OVER THE SAME AREA WHICH COULD LEAD TO FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
231 
WGUS61 KOKX 311917
FFAOKX

FLOOD WATCH
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT SUN JUL 31 2016

CTZ005-009-NJZ002-004-006-103>108-NYZ067>075-176>179-312030-
/O.CAN.KOKX.FF.A.0003.000000T0000Z-160801T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-
SOUTHERN NASSAU-
317 PM EDT SUN JUL 31 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHERN CONNECTICUT...
NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK HAS BEEN CANCELLED.

WIDESPREAD HEAVY RAIN HAS NOT MATERIALIZED. SHOWERS ARE LIKELY
THROUGH THIS EVENING, BUT NOT ANTICIPATING WIDESPREAD FLASH
FLOODING.

$$

MPS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 31, 2:43 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 2:43 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service New York NY
243 AM EDT SUN JUL 31 2016

.SYNOPSIS...
Low pressure slowly approaches from the Ohio Valley through Sunday.
This low slowly tracks along a frontal boundary that becomes nearly
stationary through central New Jersey to south of Long Island
Monday. Waves of low pressure track along the boundary Monday and
Monday night. High pressure begins to build toward the region
Tuesday, and moves over the area Wednesday. The high then slides
off the northeast coast Thursday. A cold front approaches Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
An area of heavy rain producing showers will move across the
eastern half of Orange county the next hour, otherwise activity
is forecast to be scattered through most of the night.

There is decent agreement among latest NWP model guidance that
warm advection increases further as a warm front associated with
the low sets up near the region towards daybreak. Low level winds
also increase which should supply deep moisture and lift for
coverage of showers/isolated storms to expand.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
While not a strong low level jet, there is decent agreement among
the latest NWP guidance for 25-35 kt of low level flow helping to
enhance overrunning precipitation Sunday morning. The warm front
will continue to lie near the region as well with the low slowly
moving eastward across PA along this boundary. Showers and a few
thunderstorms should be moving across the region in the morning
from west to east. There is some uncertainty in where the heaviest
rainfall will ultimately end up occurring, with highest confidence
at this time from the city north and west. There will also be some
shortwave energy moving around the broad trough over the Ohio
Valley which could further support showers and a few storms.

Best warm advection axis shifts to the eastern portion of the area
in the afternoon, so there may be a lull in activity across the
west. However, this may present an opportunity for some breaks in
the clouds and some increasing instability for redevelopment of
showers/storms. Likely PoPs continue into the early evening mainly
along and west of the Hudson River.

Locally heavy rainfall continues to be the main threat with any of
the heavier showers and thunderstorms.

Frontal boundary looks to set up south of Long Island Sunday night
with weak waves of low pressure riding along it, so the potential
for a few showers continues through the night, but coverage should
be less that during the day.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Ridging remains over the country with a near zonal flow continuing
along the Canadian/US border as shortwaves move through during the
upcoming week.

Monday into Monday night a trough will be moving through the
northeastern and upper midwestern states, as a series of shortwaves
move through the trough. At the surface a frontal boundary will be
nearly stationary somewhere in the vicinity of the Ohio Valley into
the mid Atlantic states and south of Long Island. The location of
the frontal boundary will be affected by on going convection this
weekend into the beginning of the week.
Current indications are that a series of broad lows move along the
boundary Monday into early Tuesday. Monday morning instability is
marginal with isolated thunder possible. With daytime heating and
Monday and another wave moving through chances for convection will
be increasing. Moisture will be a little more limited Monday into
Tuesday as moisture from the Gulf of Mexico is cutoff. However, some
storms could produce locally heavy rain.

The upper trough axis slides through the region early Tuesday with
the last wave exiting offshore Tuesday morning. Upper ridging then
builds into the east through Thursday.

A rather vigorous shortwave will be coming onshore of the Pacific
northwest early next week and will track along the northern US,
digging a trough into the upper midwest and Great Lakes by the end
of the week. Deepening surface low pressure will send a cold front
toward the area Friday into Saturday as the ridge moves offshore.
Humidity will be increasing for Friday and Saturday as a deep
southwesterly flow sets up.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Multiple waves of low pressure will ride along a frontal boundary
situated south of the area through Monday. The front works north
as a warm front this morning before stalling near or just south of
the region this afternoon.

Showers will be possible at almost anytime, but are forecast to
be more widespread from 09z to 18Z today, developing from SW to
NE. Thereafter, the activity should be more scattered in nature.
Isolated thunderstorms are also a possibility, but confidence of
occurrence and in timing is too low to mention in the TAFs.

Widespread MVFR/IFR conditions throughout the period.

SE flow expected through today, then backing to the E tonight,
generally 10 kt or less. Coastal locations may be slightly
stronger.

.OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
.Sunday night-Monday Night...Chance of showers and possibly a
tstm. MVFR or lower conditions possible.
.Tuesday...Mainly VFR, although isolated showers are possible.
.Wednesday-Thursday...VFR.

&&

.MARINE...
Winds and seas forecast on track and no changes were made at this
time.

Low pressure approaches the waters from the Ohio Valley
through Sunday. The flow may increase Sunday with gusts up to 20
kt possible on the ocean waters. Otherwise...winds and seas will
remain below SCA levels through Sunday night.

A frontal system is expected to be in the vicinity of the forecast
waters Monday with waves of low pressure tracking along a nearly
stationary front Monday into early Tuesday. Winds and seas likely
remain below small craft advisory levels.

High pressure builds into the waters Tuesday and remains Wednesday.
The high then shifts off the coast Thursday. Sub advisory conditions
are expected through Thursday night.

&&

.HYDROLOGY...
Showers and embedded thunderstorms will bring an average of one
half to around one inch of rainfall with the highest amounts along
and west of the Hudson River. Any thunderstorms can produce
localized higher amounts. Minor urban flooding will be the main
threat within heavier showers/thunderstorms.

A quarter to one-half inch of rainfall is possible Monday into
early Tuesday morning with locally higher amounts. The greater
rainfall totals are expected across the lower Hudson Valley into
southern Connecticut. However, with uncertainty as to the track of
low pressure confidence in the rainfall totals is low.

Dry weather returns Tuesday and continues through the midweek
period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DS/MET
NEAR TERM...BC/DS/MET
SHORT TERM...DS
LONG TERM...MET
AVIATION...DW
MARINE...DS/MET
HYDROLOGY...DS/MET

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:25 AM EDTAreal Flood AdvisoryOKXOrange, Rockland2 hr
Jul 31, 3:30 AM EDTFlash Flood WarningOKXOrange, Putnam90 min
Jul 31, 4:44 AM EDTAreal Flood AdvisoryOKXPutnam2 hr
Jul 31, 5:15 PM EDTAreal Flood AdvisoryOKXOrange2 hr
Jul 31, 5:55 PM EDTAreal Flood AdvisoryOKXOrange2 hr
Jul 31, 6:16 PM EDTAreal Flood AdvisoryOKXPutnam119 min
Jul 31, 6:37 PM EDTAreal Flood AdvisoryOKXBronx113 min
Jul 31, 6:55 PM EDTAreal Flood AdvisoryOKXOrange2 hr
Jul 31, 11:26 AM EDTAreal Flood AdvisoryOKXPassaic3 hr

Nearby

Flash Flood Watches in New York, 2016Flash Flood Watches in New Jersey, 2016Flash Flood Watches in Connecticut, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.